Convergence and structure theorems for order-preserving dynamical systems with mass conservation

Toshiko Ogiwara, Danielle Hilhorst, Hiroshi Matano

Research output: Contribution to journalArticle


We establish a general theory on the existence of fixed points and the convergence of orbits in order-preserving semi-dynamical systems having a certain mass conservation property (or, equivalently, a first integral). The base space is an ordered metric space and we do not assume differentiability of the system nor do we even require linear structure in the base space. Our first main result states that any orbit either converges to a fixed point or escapes to infinity (convergence theorem). This will be shown without assuming the existence of a fixed point. Our second main result states that the existence of one fixed point implies the existence of a continuum of fixed points that are totally ordered (structure theorem). This latter result, when applied to a linear problem for which 0 is always a fixed point, automatically implies the existence of positive fixed points. Our result extends the earlier related works by Arino (1991), Mierczy´ nski (1987) and Banaji-Angeli (2010) considerably with exceedingly simpler proofs. We apply our results to a number of problems including molecular motor models with time-periodic or autonomous coefficients, certain classes of reaction-diffusion systems and delay-differential equations.

Original languageEnglish
Pages (from-to)3883-3907
Number of pages25
JournalDiscrete and Continuous Dynamical Systems- Series A
Issue number6
Publication statusPublished - 1 Jan 2020


  • Convergence
  • First integral
  • Fixed point
  • Mass conservation
  • Order-preserving dynamical systems
  • The comparison principle
  • Time-periodic solution

Fingerprint Dive into the research topics of 'Convergence and structure theorems for order-preserving dynamical systems with mass conservation'. Together they form a unique fingerprint.

  • Cite this